When I was first diagnosed with epilepsy back in 1969, the availability of AEDs was limited. Phenobarbital or Dilantin. Pick your poison.
I chose Dilantin. It was not a pretty picture.
I was a walking zombie, constantly keeling over, and the final insult was when I went into a coma because of toxic blood levels. (No brain, no pain?)
But many have their own serious tales to tell. Here are some of their experiences. And some advice…
“Dilantin may be an oldie, but for me it has been a goodie at 300 mg/day alternating with 400 mg/day. I have climbed mountains, run a half-marathon, and not been cognitively affected at all.
I am now working on my PhD in the top program in my field. Gums fine, bone density fine (with vitamin supplements and weight-bearing exercise).
I don’t know what the future holds, but Dilantin has been a blessing and a constant for me over the last 26 years.”
“Was given Dilantin and then increased the dosage to 200mg twice a day.
It has now been almost one year and a half, and I can now hold my grandchild.
I do have poor bone density but am treated for this. Praise the Lord.”
“I have been on Dilantin for almost 2 years, and overall I am happy with the results.
Being on this has allowed me to drive again (as crashing into a pole after a fit kinda cost me my license) and since I have been taking it, I have had no more seizures.”
“I have been using Dilantin since I was 15 years old and have had no side effects.
I am 42 years old now. I thank god because I have grown out of most of my seizures.”
“I’ve had epilepsy for 58 yrs and Dilantin was the drug that really made me able to function normally after going through other drugs.”
“This is the only drug that has worked for my seizures. I hate it, however, it beats seizures.”
“Works fast and was effective for me, but the side-effects left me in never-never land.
Could not think straight, had no short-term memory, was dizzy, and had no sense of time.”
“I think Dilantin is good for stopping seizures, but the side-effects are really bad.
They seemed to take over my life more than the seizures would have.”
“I am taking Dilantin and have been for about four years now. It does have side-effects.
I feel so weak all over my body most of the time and I also see kind of blurry which began right after taking Dilantin.
I also shake so much that people ask me if I am nervous or drink a lot of coffee.
The only kind of good thing about Dilantin is that it controls my seizures a little better than all the ones I have tried like, Tegretol and Lamictal.”
“Dilantin, did an excellent job of controlling my seizures. Unfortunately it also had severe cognitive and psychological effects.
I was unable to concentrate on my schoolwork, unable to put thoughts together in response to questions and, when a thought would come to me, unable to put it into words.
I also found myself having tremendous mood swings and, though I have always had a very happy, optimistic and upbeat personality, I often felt depressed…”
“I’ve been on Dilantin for a little over 16 years and counting. I just can’t handle these side-effects.
It ruins a large aspect of my social life and I feel stupid around others when I’m not engaging quickly enough in conversation.
This medication is helping me control my seizures and I’m grateful for that but at what price?”
“I’ve noticed side-effects such as stigma (simple partial) (eyes), paranoia, profuse sweating, poor co-ordination and bad gait, erectile dysfunction, to name a few.”
“I shake in the mornings, my face itches, and I feel sick to my stomach. I have been on this for 15 years.”
“I take 400 mg of Dilantin a day and I suffer from being light-headed, insomnia, and I sometimes see and hear things that are not there.
Plus sometimes it sounds like there’s an angry bee stuck in my ear and the buzzing drives me nuts.”
“When I was 6 years old, I was diagnosed with epilepsy. I was put on Dilantin.
I started out with a rash. It got worse. The rash then broke open and I started losing my skin.
My mother took me right away to Children’s Hospital at San Francisco, CA. This was in 1949.
They had no treatment for it. They put cold compresses on me to treat me. They thought I was going to die.
Somehow, I survived it.”
“I experienced Stevens-Johnson Syndrome when I first started taking this drug. It took 3 months of high doses of prednisone to recover.”
“Obviously not for me. The rash and borderline psychotic behavior was enough to convince me.”
“I was originally put on Dilantin and had a serious reaction to it.
I had every side-effect you could have, including the extreme one of a rash which was everywhere and being unable to walk or eat.
I am very stubborn and left it for a month before going to a doctor who immediately put me in the hospital.
Turns out I was deathly allergic and my organs were starting to shut down. That’s why I couldn’t walk or eat.
So advice for anyone who develops a rash, get it treated right away.”
“I have been taking Dilantin for a few months now for both Petit-mal and Grand-mal seizures. I have experienced all of the side-effects from the medication.
My lymph nodes are swollen and very painful. It is making it difficult to talk.
My whole face and neck are swollen as well. I have had painful headaches since two weeks after I started taking the medication.
I have also had a fever for the past month around 99 degrees to 100 degrees.”
“Besides cross-eyed vision, depression, suicidal tendencies, swollen gums, loss of appetite, and slurred speech, Dilantin is also known to ‘cause’ seizures.
Something the doctor fails to inform parents and epileptics as risks.”
“I had pancreatitis induced by Dilantin, soaring liver enzymes, Dilantin induced and peripheral neuropathy that is worsening at a frightening speed in my feet, also Dilantin induced.
This is not just my assessment or my doctors either.
Parke-Davis, the manufacturer, was contacted and they said — ‘get her off of that’.
Since then, I’ve talked to Parke-Davis and their new recommendation is Dilantin is for short-term use only.”
“The side-effects of this medication are worse than having the seizures themselves. I would not recommend it to any one.”
“I was taking Dilantin for 26 years and it destroyed the whole back side of my brain.
Now I need to do more testing to see if I have cancer from Dilantin.
If you ask me, Dilantin should not even be on the market as it has destroyed my life.”
“I was on Dilantin for close to 37 years and it has caused all kinds of health issues for me (osteoporosis, memory loss, total loss of parts of lower jaw bone, the loss of all my teeth and severe arthritis).
I want to try somehow to make this drug taken off all formularies of health care providers so that no one else has to go through this myriad of health issues.
It’s time to make these drug companies responsible for their poison.”
Another article of interest: Dilantin — Hero or Horror? https://epilepsytalk.com/2010/10/06/dilantin-%E2%80%93-hero-or-horror/
To subscribe to Epilepsytalk.com and get the latest articles, go to the bottom box of the right column and click on “Sign me up!”
Resources: Dilantin patients themselves.